Woman left in coma when skin 'burnt' off after taking antidepressants

女性, 29, is left in a coma for three weeks and nearly dies after a rare reaction to antidepressants caused her skin to BURN off

  • 警告: グラフィックコンテンツ
  • Christan Bennett, 29, 共和党上院議員のテッド・クルーズとロン・ジョンソンが人民コンボイと会う, suffered with depressive disorders since age 24
  • Prescribed antidepressant Lamictal in March 2016 but suffered rare reaction
  • Placed in coma in specialist burns and needed further 3 weeks on a ventilator
  • Spent almost a year in hospital and had 14 procedures to save skin and organs
  • A woman was left in a coma for three weeks and nearly died after a rare reaction to anti-depressants caused her skin to burn off.

    Designer Christan Bennett, 29, から テキサス, has suffered with major depressive disorders since she was 24 and was prescribed the antidepressant Lamictal in March 2016.

    But the following month, having taken the medication, Christan woke up one morning with adverse side effects including a high temperature of 40 マックスプランク協会の天文学者は、さまざまな観測方法を使用して、近くの赤い矮星を周回しているエイリアンの世界を発見しました。, severe nerve pain in her legs and a painful headache.

    She became even more concerned when the skin on her lip began falling off while she brushed her teeth. Assuming it was an allergic reaction, she went to hospital where she was immediately isolated and examined by multiple doctors.

    Designer Christan Bennett, 29, テキサスから, 前の写真, was left in a coma for three weeks and nearly died after taking anti-depressants which caused her skin to burn off

    Designer Christan Bennett, 29, テキサスから, 前の写真, was left in a coma for three weeks and nearly died after taking anti-depressants which caused her skin to burn off

    Christan was diagnosed with toxic epidermal necrosis - a severe skin reaction to medication that blisters skin and can even cause blindness (病院での写真)

    Christan was diagnosed with toxic epidermal necrosisa severe skin reaction to medication that blisters skin and can even cause blindness (病院での写真)

    Christan was then rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs. She was diagnosed with toxic epidermal necrosisa severe skin reaction to medication that blisters skin and can even cause blindness.

    After three weeks she was taken out of the coma and placed on a ventilator for a further three weeks, spending nearly a year in hospital while she recovered. She also underwent 14 procedures to save her skin and her organs.

    Christan still suffers with daily painbut feels lucky to be alive.

    ‘I still feel angry some days that I had to live with so much pain daily due to medication that was meant to make me feel better, and I feel so alone with my illness, as I don’t know one person who shares my experience,’ 彼女は認めた.

    Following the reaction, Christan was rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs

    Following the reaction, Christan was rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs

    Following the reaction, Christan was rushed to a specialist burns unit, where she was placed in a medically induced coma to reduce strain on her organs

    After three weeks she was taken out of the coma and placed on a ventilator for a further three weeks, spending nearly a year in hospital while she recovered (写真: her leg following the skin reaction)

    After three weeks she was taken out of the coma and placed on a ventilator for a further three weeks, spending nearly a year in hospital while she recovered (写真: her leg following the skin reaction)

    ‘My family supported me greatly throughout my ordeal, as I wasn’t able to work for three years afterwards and have only just been able in the last two years to start my career as a designer.

    ‘I’m still trying to piece together my hospital stay; my advice to anyone going through a similar situation is to take it one day at a timeyou aren’t alone.

    On reaching hospital, Christan told how she felt like she was examined by ’50 doctors’, including a contagious disease expert and a toxicologist.

    ‘It was hard to decipher what was real at this point,’ 彼女は思い出した. ‘I was in and out of consciousness with periods of delirium and had several hallucinations that I was being held hostage and at one point, even tried to remove my own IV that was keeping me stable.

    On reaching hospital, Christan told how she felt like she was examined by '50 doctors', including a contagious disease expert and a toxicologist

    On reaching hospital, Christan told how she felt like she was examined by '50 doctors', including a contagious disease expert and a toxicologist

    On reaching hospital, Christan told how she felt like she was examined by ’50 doctors’, including a contagious disease expert and a toxicologist

    Christan's time on the ventilator caused a fistula - an abnormal connection between the throat and stomach - so she had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable

    Christan’s time on the ventilator caused a fistulaan abnormal connection between the throat and stomachso she had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable

    What is toxic epidermal necrolysis?

    Toxic epidermal necrolysis (TEN) is a rare, life-threatening skin reaction that affects people of all ages, usually caused by a medication. The symptoms are likely to start showing up one to four weeks after you start taking a new drug. TEN is a severe form of Stevens-Johnson syndrome (SJS).

    The most common drug triggers of SJS/TEN include antibiotics, epilepsy drugs, sulfa drugs and allopurinol (Aloprim, Zyloprim).

    TEN is usually treated in a hospital. While the skin heals, supportive care includes controlling pain, caring for wounds and making sure you’re getting enough fluids. Recovery can take weeks to months.

    If your condition was caused by a medication, you’ll need to permanently avoid that drug and those related to it.

    Information supplied by Mayo Clinic

    広告

    ‘I had multiple tests run such as a toxicology to analyse potential toxins in my body, a full blood panel to check my blood cells and platelets, as well as a skin biopsybut the results were unclear.

    ‘After a few hours, I was seen by a dermatologist who recognised my symptoms and arranged an immediate emergency transfer by ambulance to the Parkland Memorial Hospital specialist burn unit.

    ‘I had gone into shock due to the pain and I have little memory about what happened during my transfer apart from my arms blistering and starting to slough off.

    During her transfer, Christan’s arms started to blister and burst, and when she arrived at the specialist burn unit, they performed a placental membrane transplanta membrane cell grafton her eyes to protect them from blistering, taking membrane from a donated placenta.

    直後に, her health began deteriorating very quickly and she was placed into a medically induced coma to help take the stress off her heart and lungs, as she was too weak to breathe on her own.

    ‘Medics tried to wake me up to tell me that I was suffering from toxic epidermal necrosisa severe skin reaction to my medicationbut I wasn’t coherent enough to understand,’ 彼女は説明した.

    ‘As I entered the intensive care unit, I was told that I was hours away from losing my vision and that if I wasn’t transferred to the specialist burns unit when I was, I would no longer be here.

    ‘After three weeks I was taken out of the coma and placed on a ventilator, which they tried to remove twice, but I had to ask to put it back in as I was too tired to breathe on my ownwhich is when the nurses at the intensive care unit told me that if I go back on, I might never come off.

    'しかしながら, after three weeks I was able to come off the ventilator and breathe on my own, which felt exhausting.

    Medics performed  a placental membrane transplant - a membrane cell graft - on Christan's eyes to protect them from blistering, taking membrane from a donated placenta

    Medics performed a placental membrane transplanta membrane cell grafton Christan’s eyes to protect them from blistering, taking membrane from a donated placenta

    Christan was left bed bound and seen by an occupational therapist who helped her regain mobility, as well as an ophthalmologist who oversaw her eye surgery recovery

    Christan was left bed bound and seen by an occupational therapist who helped her regain mobility, as well as an ophthalmologist who oversaw her eye surgery recovery

    Christan’s time on the ventilator caused a fistulaan abnormal connection between the throat and stomachso she had to have a gastrointestinal tube fitted to help provide her with fluids to keep her stable.

    Unable to walk, Christan was left bed bound and seen by an occupational therapist who helped her regain mobility, as well as an ophthalmologist who oversaw her eye surgery recovery.

    After nine months on a feeding tube, she underwent surgery where doctors used a muscle graft from an organ donor to help repair her throat, which was successful.

    She then had to start relearning how to eat and drink on her own and was discharged from hospital.

    Christan said she’s now ‘very cautiousabout what medications she is prescribed, and won’t take anything new that she hasn’t tried before.

    ‘It’s a miracle that I’m alive,’ 彼女は付け加えた.

    Christan said she's now 'very cautious' about what medications she is prescribed, and won't take anything new that she hasn't tried before

    Christan said she’s now ‘very cautiousabout what medications she is prescribed, and won’t take anything new that she hasn’t tried before